Introduction: Neurological deficits that occur during treatment with tumor necrosis factor (TNF)-α antagonists are rare, and their clinical features have not been fully elucidated.
Methods: Retrospective review of medical records of 9 patients who were given TNF-α antagonists, subsequently developed neurological deficits and were cared for at the Medical University of South Carolina between January 2002 and May 2010. Adverse drug reaction probability scale was used for the assessment of their causal connection.
Results: The underlying diseases for which TNF-α antagonists were administered included rheumatologic disorders (4), sarcoidosis (3), psoriasis (1) and Crohn's disease (1). Etanercept, infliximab or adalimumab was administered to these patients. Neurological complications included central or peripheral demyelination (5), antiphospholipid syndrome/central nervous system lupus (1), Epstein-Barr virus encephalitis (1), axonal sensory polyneuropathy (1) and small fiber polyneuropathy (1). TNF-α antagonists were discontinued in 8 patients and clinical improvement was seen in 3 of them. Additional therapies were given in 4 patients. An adverse drug reaction probability score suggested probable (3/9) and possible (6/9) causal relationships.
Conclusions: Neurological deficits that develop during treatment with TNF-α antagonists are relatively rare but important potential complications of these drugs. Determining if the relationship between the neurological deficits and TNF-α antagonist therapy is causal can be challenging and can impact patient care.